North Dakota, 2003

Damaging Wind in North Dakota, August 27, 2003

August 27, 2003 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 2:10 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 27, 2:10 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT WED AUG 27 2003

PROBLEMS THIS EVENING...FIRE WEATHER THREAT...SEVERE WEATHER
THREAT...

DEEPENING LOW PRESSURE OVER EASTERN MT WILL MOVE OVER WESTCENTRAL ND
THIS EVENING. LOW LEVEL JET ADVECTING MID 50S TO NEAR 60 DEW POINTS
INTO REGION. THUNDERSTORMS POTENTIAL LOOKS GOOD CENTRAL FOR TONIGHT.
RED FLAG WARNING CONTINUES UNTIL 8 PM TONIGHT.

AS SFC LOW DEPARTS THURSDAY...NORTHWEST WINDS WILL USHER IN MUCH
COOLER AIR SO FIRE WEATHER THREAT SHOULD DIMINISH. CYCLONIC FLOW
ALOFT WILL CONTINUE THE THREAT FOR SHOWERS ACROSS MUCH OF NORTH
AKOTA THUNSDAY NIGHT INTO FRIDAY. SFC HIGH WILL BUILD INTO THE
REGION OVER THE WEEKEND...WITH THE NEXT THRAT FOR PRECIPITAION ON
TUESDAY. AUTUMN LIKE TEMPERATURES WILL BE THE RULE INTO THE
EXTENDED.

.BIS...RED FLAG WARNING...ALL ZONES...UNTIL 8 PM THIS EVENING

WA
Hazardous weather outlook, Aug 27, 3:50 AM CST, 12 hours 49 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS OVER
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. PRIMARY
THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

A RED FLAG WARNING IS IN EFFECT FOR ALL WESTERN AND CENTRAL
NORTH DAKOTA TODAY AND EARLY EVENING DUE TO STRONG SOUTH
WINDS AND POSSIBLE DRY LIGHTNING ACTIVITY. WINDS WILL SWITCH
TO THE NORTHWEST GUSTING TO 25 MPH IN THE WEST THIS AFTERNOON
AND SWITCH TO THE NORTHWEST...REMAINING GUSTY OVER CENTRAL
NORTH DAKOTA LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
OVER CENTRAL NORTH DAKOTA.

TURNER

The radar

The Bismarck radar (KBIS), 166 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunn

When
August 27, 4:39 PM CST
Where
Dunn County, Killdeer
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.367, -102.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368370.